Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Kansas City, MO

June 5, 20204 counties in Kansas; 5 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 5, 2020, 2:57 AM CDT for 4 counties in Kansas; 5 counties in Missouri. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 2:57 AM CDT (07:57 UTC)
Expired
Jun 5, 2020, 3:45 AM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Buchanan County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:38 AM CDTTSTM WND DMGWeatherby Lake, MOSPOTTER REPORTS SEVERAL TREE LIMBS DOWN AND POWER OUTAGE NEAR WEATHERBY LAKE.
Jun 5, 3:38 AM CDTTSTM WND GST 607 W Raytown, MONWS EMPLOYEE ESTIMATED 60 MPH WIND GUST AND POWER OUTAGE IN WALDO (KCMO).
Jun 5, 3:48 AM CDTTSTM WND DMG6 Wsw Raytown, MOKMBC NEWS 9 REPORTS VIA TWITTER OF A VERY LARGE TREE SNAPPED HIGH IN SOUTH KCMO. TIME ESTIMATED VIA RADAR.
Jun 5, 3:51 AM CDTTSTM WND DMG6 Wsw Raytown, MOKCFD REPORTS OF TWO LARGE TREES DOWN DAMAGING HOMES, NO EXACT LOCATIONS BUT ONE ALONG 75TH AND ANOTHER ALONG 85TH STREET. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3168 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS53 KEAX 050757
SVREAX
KSC005-091-103-209-MOC021-047-049-095-165-050845-
/O.NEW.KEAX.SV.W.0113.200605T0757Z-200605T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
257 AM CDT Fri Jun 5 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Northeastern Johnson County in east central Kansas...
  Southeastern Atchison County in northeastern Kansas...
  Southeastern Buchanan County in northwestern Missouri...
  Clay County in west central Missouri...
  Southwestern Clinton County in northwestern Missouri...
  Platte County in west central Missouri...
  Western Jackson County in west central Missouri...

* Until 345 AM CDT.

* At 257 AM CDT, severe thunderstorms were located along a line
  extending from Elwood to near Lewis And Clark Village to near
  McLouth, moving southeast at 60 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Kansas City, Overland Park, Independence, Shawnee, Leavenworth,
  Leawood, Raytown, Liberty, Gladstone, Grandview, Prairie Village,
  Lansing, Excelsior Springs, Merriam, Mission, Smithville, Kearney,
  Bonner Springs, Parkville and Platte City.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 13.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 30.
 Interstate 35 in Kansas between mile markers 227 and 235.
 Interstate 29 between mile markers 0 and 41.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 4.
 Interstate 435 between mile markers 8 and 74.
 Kansas Turnpike between mile markers 223 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 9480 3936 9421 3933 9421 3889 9449
      3922 9519 3942 9518 3942 9529
TIME...MOT...LOC 0757Z 309DEG 52KT 3975 9487 3949 9506 3921 9515 

HAIL...0.88IN
WIND...70MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:26 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 5, 1:26 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
126 AM CDT Fri Jun 5 2020

.Discussion...
Issued at 125 AM CDT FRI JUN 5 2020

It appears eastern KS and western MO may end up having another MCS
impact the area tonight, without the complication of a westward
moving MCS over central MO this time. Current radar and satellite
observations indicate there are two strong echos over northern KS
and eastern NE currently. The northern storm appears to be trying to
form a MCV or possibly a book end vortex as it moves east. This
storm appears to be weakening, but the storms over north KS and
southern NE are indicating signs of strengthening with cooling tops
on IR and some linear organization starting to develop. There is a
gap between these two areas of storms that is trying to develop as
well. An mesoscale analysis shows a large area of MUCAPE (4000+
J/kg) with the MUCAPE gradient running right down the Missouri River
into KC Metro. MCSs tend to move down that gradient and forward
propagating Corfidi vectors also indicate a movement to the SSE. The
cold pool appears to be developing currently, so a SSE propagation
will be likely in the next hour. This will put the northern storms
motion down into our area on the east side of the MO River and the
southern storms motion to the west side of the MO River. How far
west will be the main challenge on predicting the level of impact to
our area. The development between these two features currently lead
us to believe a line of storms will develop in the next hour or two
which will propagate as one MCS through our region with the MO River
being the main corridor. If that middle sections does not develop,
then the main impacts may shift slightly east and more into Topeka's
area of responsibility. The main impacts of this MCS will be
damaging winds with a history of near 70 mph from some of these
storms before they organized. High DCAPE (1400+ J/kg), strong mid-
level lapse rates, plenty of MUCAPE, and favorable effective and 0-
3km shear values all point towards an intensification of this line as
it moves south. Mesovortices once again will not be out of the
question with the favorable low level shear available and mixing at
the surface of SE winds ahead of this line. 0-3km shear really
strengthens around 3-4AM CDT just before the line hits the KC Metro
so people will need to be prepared for quick spin-ups and less lead
time for tornado warnings than we typically are able to do for more
supercell like storms.

These storms will move through quickly with rain out of the region
by sunrise and cloud coverage clearing out shortly after that. This
cold pool that develops may actually help the area from getting
quite as hot as it would have and high temperatures have been
dropped a degree or two from the previous forecast to account for
the cooler start. Either way, it will still be one of the hottest
days of the year with highs in the lower 90s and heat indices in the
low 100s. Any outdoor activities today will be oppressive with heat
and humidity and hydration, shade, and breaks will be necessary as
most of us our not acclimated to the heat just yet. Warmer air will
advect into the area in the lower levels stopping at a stationary
like boundary over northern Missouri. Soundings indicate this warmer
air will build a strong capping inversion over most of our area up
to that boundary, but not quite up into NE Missouri. This will allow
for the possibility of storms developing Friday PM up near the
Kirksville area. Most of our region will be in a SPC Marginal area,
but the focus will be more to the north and east. These storms will
have high MLCAPE and low shear, resulting in more of a free
convection type storm with wet microbursts and large hail being the
main threat if they can realize the CAPE. NAMnest shows storms
forming over IA with another MCS tonight, but seems to be the
outlier and may be further east tomorrow night for impacts than over
our area.

Higher pressure and easterly winds will build into the area on
Saturday, keeping us slightly cooler, especially over north central
MO. Upper level ridging that builds in Saturday will continue into
Sunday, keeping us dry, but also hot and humid with heat indices in
the low to mid 90s. Tropical Storm Cristobal will make landfall
sometime Sunday afternoon into the evening. The track of this system
will make a huge difference in what our area sees going into Tuesday
and and Wednesday. The current NHC track has it going more into
eastern Missouri, but with a wide range of possibilities over the
entire state. With all the rain we have gotten in central Missouri
this could play out to be a major flooding event if we get that
tropical moisture to develop along a incoming cold front Tuesday
evening. This will need to be monitored closely as we get into the
weekend.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1218 AM CDT FRI JUN 5 2020

The main impact tonight will be very similar to last night with a
complex of thunderstorms expected to push through eastern Kansas
and western Missouri in the next few hours. These storms will
likely produce strong to severe winds, lowered visibility in heavy
rain, lightning, and hail. This will only impact the terminals for
a few hours with some trailing rain likely for an hour or two
before clearing out. Once the clouds and storms push off to the
south, VFR conditions and no hazards are expected through the end
of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jun 4, 5:22 AM CDT, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Thu Jun 4 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Thu Jun 4 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storms will return to the area overnight tonight across northern
Missouri. These storms could be strong to severe with damaging wind
being the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Friday we are looking for temperatures to climb into the lower 90s
with heat indices near 100 across most of the area. Late Friday
afternoon into the event another round of isolated strong to severe
thunderstorms is possible over western and northern Missouri. Large
hail and damaging winds will be possible with these storms. The
pattern settles down until Monday night into Tuesday when the
remnants of a tropical system may move into the area creating a
flooding hazard for our region on Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 5, 12:42 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1242 AM CDT Fri Jun 5 2020

KSZ102-MOZ001-011-050630-
Doniphan KS-Atchison MO-Holt MO-
1242 AM CDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 130 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nebraska City to near Talmage to near
Johnson. Movement was southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, White Cloud, Rockport,
Big Lake, Westboro, Watson, Blanchard, Fortescue, Bigelow, Corning,
Phelps City and Indian Cave State Park.

This includes Interstate 29 between mile markers 84 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4058 9577 4058 9520 4024 9518 3991 9533
      4000 9534 4000 9531 4004 9542 4012 9539
      4018 9548 4024 9547 4026 9555 4030 9556
      4031 9566 4034 9562 4046 9564 4048 9570
      4054 9565 4056 9568 4052 9575 4057 9577
TIME...MOT...LOC 0542Z 300DEG 40KT 4072 9588 4055 9592 4038 9598

CDB
Local storm report, Jun 5, 2:25 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     TSTM WND DMG     MARYVILLE               40.35N 94.87W
06/05/2020                   NODAWAY            MO   PUBLIC

            PUBLIC REPORT VIA TWITTER OF NUMEROUS TREE
            BRANCHES DOWN IN MARYVILLE AND TRASH CANS
            BLOWN AROUND STREETS.

&&
Special weather statement, Jun 5, 2:44 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
244 AM CDT Fri Jun 5 2020

KSZ103-050830-
Leavenworth KS-
244 AM CDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH COUNTY UNTIL 330 AM
CDT...

At 243 AM CDT, Doppler radar was tracking a strong gust front along
a line extending from 6 miles east of Nortonville to near
Williamstown. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible as this gust front moves
east.

Locations impacted include...
Leavenworth, Lansing, De Soto, Tonganoxie, Basehor, Linwood, Easton,
Reno, Fairmount, Fort Leavenworth, Lowemont and Jarbalo.

This includes Kansas Turnpike between mile markers 207 and 222.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3942 9518 3942 9497 3938 9493 3939 9490
      3900 9492 3898 9495 3900 9502 3899 9503
      3900 9519
TIME...MOT...LOC 0743Z 284DEG 28KT 3942 9522 3900 9533

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:57 AM CDTSevere Thunderstorm WarningEAXDoniphan48 min
Jun 5, 2:13 AM CDTSevere Thunderstorm WarningEAXDoniphan32 min
Jun 5, 2:30 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan60 min
Jun 5, 2:44 AM CDTSpecial Weather StatementEAXLeavenworth46 min
Jun 5, 2:51 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte39 min
Jun 5, 3:23 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami, Wyandotte52 min
Jun 5, 3:36 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte39 min
Jun 5, 4:12 AM CDTSevere Thunderstorm WarningEAXLinn48 min
Jun 5, 2:41 PM CDTHeat AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more28 hr
Jun 4, 8:30 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline29 hr
Jun 4, 8:30 PM CDTRiver Flood WarningEAXCooper, Howard49 hr
Jun 5, 12:42 AM CDTSpecial Weather StatementEAXAtchison48 min
Jun 5, 1:00 AM CDTSevere Thunderstorm WarningEAXAtchison30 min
Jun 5, 1:22 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston25 hr
Jun 5, 1:26 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway49 min
Jun 5, 3:05 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clay, Clinton, Daviess, DeKalb and 6 more40 min
Jun 5, 3:40 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 4 more50 min
Jun 5, 4:11 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Henry, Jackson, Johnson, Lafayette and 1 more49 min
Jun 5, 4:20 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Linn, Livingston, Ray and 1 more40 min
Jun 5, 4:54 AM CDTSevere Thunderstorm WarningEAXCooper, Henry, Johnson, Lafayette, Pettis, Saline36 min
Jun 5, 4:57 AM CDTSpecial Weather StatementEAXChariton, Howard, Randolph, Saline78 min
Jun 5, 5:29 AM CDTSpecial Weather StatementEAXCooper46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.